Rare side effects of marijuana: vomiting, lung damage, psychosis
- Some cannabis users may experience rare side effects such as a chronic cough, shortness of breath, vomiting, and nausea.
- Cannabis hyperemesis syndrome causes regular cannabis users to vomit, and the only way to stop the disease is to stop using the weed.
- Lung damage and psychosis related to vaping are also reported, but rare consequences of weed consumption.
When it comes to smoking cannabis, experiences like bloodshot eyes, food cravings, and altered sense of time are almost universal.
But for a small subset of the population, cannabis use creates unwanted side effects, either due to the herb itself or the method used to consume it.
These effects are still under investigation and little conclusive research exists due to the federal illegal status of cannabis.
Mysterious syndrome causes regular cannabis users to endure relentless nausea
Cannabis researchers are currently studying cannabis hyperemesis syndrome, a rare condition that affects some frequent cannabis users, Insider previously reported.
Cannabis hyperemesis syndrome, or CHS, usually sets in when a person is in their 30s and is characterized by vomiting and nausea.
People who have been diagnosed with CHS previously told Insider they felt like they were energized: one day they were fine with normal cannabis use, and the next day they vomited violently for a few hours. after smoking.
The only known way to treat CHS is to stop cannabis altogether.
Some cannabis users have reported psychosis
A March 2019 study suggests that using very potent cannabis with more than 10% THC could also cause psychosis.
The researchers were unable to prove that cannabis directly caused psychosisbecause they did not follow users from their first use of cannabis.
But they found that cannabis users in European cities where high potency weed is more available were more likely to report a very first episode of psychosis.
Vaping cannabis has resulted in permanent lung damage in some users
Another rare side effect of cannabis involves a particular method of ingestion, vaping, rather than the substance itself.
In 2019, a wave of vaping-related illnesses emerged in the United States, with hundreds of people hospitalized with vaping-related lung injuries, Insider previously reported.
This trend has led health officials to investigate the ingredients in devices containing THC and nicotine. They found certain additives in the “juice” of vape, like
acetate and glycerin, could damage a person’s lungs and cause symptoms such as a chronic cough, shortness of breath, and nausea.
Now the disease is called EVALI, or lung injury associated with electronic cigarettes and vaping.